Blepharospasm is one of the components of drug-induced Meige’s syndrome which is reported to be caused by typical antipsychotics. Reports of blepharospasm or Meige’s syndrome caused by atypical antipsychotics are rare.
A 30-year-old female patient presented to psychiatry out patient department (OPD) with chief complaints of inability to keep her eyes open for long and excessive blinking for 2 months, irritation of eyes, watery discharge from eyes and photophobia for last 1 month. The patient had been taking olanzapine 10 mg, sertraline 100 mg and divalproex sodium 500 mg per orally on once a day basis for the management of major depressive disorder with psychotic features for last 6 months. Routine blood analysis, thyroid function, EEG, MRI, lipid profile did not reveal any abnormality. Ocular examination was also within normal limits. Olanzapine was suspected as a culprit for the above symptoms of patient, so it was replaced with quetiapine 25 mg/day. Patient showed partial recovery of symptoms within 1 week and complete recovery within 2 months of stopping olanzapine. Causality of olanzapine-induced blepharospasm as per WHO-UMC scale was probable.
Olanzapine (atypical antipsychotics) should also be kept in the list of suspected drugs causing blepharospasm in psychotic patients on treatment although further similar evidences from observational studies and/or reports are needed to establish the causal relationship.
We are thankful to Dr. Gagan Hans (Senior Resident) who helped us get this rare case from outpatient clinic of psychiatry department of this hospital.
Author contributions: All the authors have accepted responsibility for the entire content of this submitted manuscript and approved submission.
Research funding: None declared.
Employment or leadership: None declared.
Honorarium: None declared.
Competing interests: The funding organization(s) played no role in the study design; in the collection, analysis, and interpretation of data; in the writing of the report; or in the decision to submit the report for publication.
1. Debadatta M, Mishra AK. Meige’s syndrome: rare neurological disorder presenting as conversion disorder. Indian J Psychol Med 2013;35:317–18.10.4103/0253-7176.119493Search in Google Scholar PubMed PubMed Central
2. Aggarwal A, Jain M, Khandelwal A, Jiloha RC. Tardive Meige’s syndrome associated with olanzapine. Ann Indian Acad Neurol 2011;14:133–4.10.4103/0972-2327.82808Search in Google Scholar PubMed PubMed Central
3. Prashanth IK, Kumar RS, Raghavendra S, Kuruvilla A. Meige’s syndrome. In: Kumar A, editor. Text book of movement disorders, 1st ed. New Delhi: Jaypee Brothers Medical Publishers, 2014:257–61.Search in Google Scholar
4. Ananth J, Burgoyne K, Aquino S. Meige’s syndrome associated with risperidone therapy. Am J Psychiatry 2000;157:149.10.1176/ajp.157.1.149Search in Google Scholar PubMed
5. Nishikawa T, Nishioka S. A case of Meige dystonia induced by short-term quetiapine treatment. Hum Psychopharmacol 2002;17:197.10.1002/hup.391Search in Google Scholar PubMed
6. Tolosa ES, Lai C. Meige disease: striatal dopaminergic preponderance. Neurology 1979;29:1126–30.10.1212/WNL.29.8.1126Search in Google Scholar PubMed
7. Jankovic J. Treatment of hyperkinetic movement disorders with tetrabenazine: a double-blind crossover study. Ann Neurol 1982;11:41–7.10.1002/ana.410110108Search in Google Scholar PubMed
8. Kapur S, Zipursky RB, Remington G, Jones C, DaSilva J, Wilson AA, et al. 5-HT2 and D2 receptor occupancy of olanzapine in schizophrenia: a PET investigation. Am J Psychiatry 1998;155:921–8.10.1176/ajp.155.7.921Search in Google Scholar PubMed
©2017 Walter de Gruyter GmbH, Berlin/Boston